Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Have anxiety disorder. Suffer trembling, dizziness, weight lossand inability to walk. Take Gabapentin

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
I'm female, 84 years old and am told I have Anxiety disorder. I am almost bed bound due to trembling, dizziness, weight loss, inability to walk many times as my legs and feet feel numb. My eye are swollen, I have hair loss and rapid pulse as I do have AFib. I have been to several doctors all who seem to think it is panic. I have no problems, wealthy, a devoted husband and no worries. I quit my psychiatrist as he kept raising the Gabapentin (2400 per day. We are at a loss as to who can help me. We are wondering if it could be hyperthyroidism as I do have nodules on y glad but Dr. says no. Any idea who to see next?
Posted Thu, 24 Oct 2013 in Medicines and Side Effects
Answered by Dr. Preeti Parakh 2 hours later
Brief Answer:
I agree that anxiety is unlikely.

Detailed Answer:

Welcome to Healthcare Magic!

I have had a lot of experience of patients with anxiety disorder and I cannot remember a single patient who had an anxiety disorder but did not agree to having anxiety. So, when you say that you do not have anxiety disorder, I am inclined to agree with you. Anxiety is a subjective experience and not something identified from laboratory tests. Therefore, it is only you who can be the best judge of whether you have anxiety or not.

Panic attacks are episodes of severe anxiety which last usually for 15 to 30 minutes and are associated with palpitations, dizziness, breathlessness, sweating etc. Often because of the severity, people mistake it as a heart attack and go to the emergency. If you have not had such attacks, then you do not have panic disorder.

The next thing is that if your psychiatrist believed that you had anxiety disorder, I am bewildered by his choice of gabapentin to treat your anxiety. Gabapentin is not a first line agent to treat anxiety. It is usually used in neuropathies and also has some anxiolytic action. I feel that rather than anxiety, he was using gabapentin to treat the numbness and tingling in your limbs.

I agree with you that hyperthyroidism could be a possible cause of your symptoms, but it can easily be diagnosed by doing a blood test for thyroid hormones. Probably this was done and came to be normal and that is why, your doctor told you that you do not have hyperthyroidism. Just the presence of nodules does not indicate hyperthyroidism if the hormones levels are not elevated.

I feel that the best bet for you would be to see a good internist, as internists are trained in all systems of the body, including hormones, cardiac problems and even basics of psychiatry. So an internist is likely to be better able to put together all your symptoms and come at a diagnosis which explains these symptoms. If required, he can refer you to other specialists.

Hope this helps you. Please feel free to ask if you need any clarifications.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor